Tuesday, July 27, 2010

Declining tamoxifen

When I was told that my breast cancer was homrone-receptive and I would have to go on tamoxifen, I didn't hesitate. If it was going to help prevent the cancer from returning, that is what I wanted to be on.
I have heard that some people decline it, or other start it and then stop taking it and in another post I wrote based on a New York Times article, a reader responded that it turned her into a monster, but when I queried what she meant, she didn't answer - maybe she never read it.
Nevertheless, was rather surprised when a friend of mine - who had a lumpectomy and then radiation - sent me a message saying: "I was also supposed to go on tamoxifen but decided not to. I am now taking a natural remedy called Green Vibrance which is suppose to work wonders, builds up your immune system and many other things".
I am still waiting for her response as to why she has declined to take it - the side effects/someone talked her out of it? but I cannot stop thinking about it.
Look, I am fed up about the weight gain. At the moment 6kg up from my pre-diagnosed (is there such a word?)weight, ie, from my weight before I was diagnosed with cancer last January. Most of the weight I have gained in the last two months. Well the final 2kg which have just thrown me over the edge, as it were. Oh there are other niggly effects, but wouldn't consider not taking tamoxifen. Don't want the cancer back.


  1. That darn weight ... I can so relate.

    I agree ... throw everything you can at that ruddy cancer.

  2. Hi, I've been on both tamoxifen and another estrogen blocker called zoladex for about 2 weeks, and I have turned into a monster. I was so happy and feeling better than ever before I started these drugs, now I am horribly angry and irritated. I need to make an appt with my oncologist to talk about these side effects. I want to stop taking them but like you I am afraid of the cancer coming back, its a hard decision to make.

  3. Sorry to hear this. I have side effects eg hot flushes and this weekend they were so bad, I couldn't stop laughing about it. For example,I went to a restaurant and requested a table near the fireplace. Within 10 minutes I had to move as I became overheated. I also spend my days adding and removing layers of clothing but admittedly these are minor effects and I feel a small price to pay. Hope your side effects diminish.

  4. Hi, I was diagnosed spring 2010 with DCIS ER+ PR +. Had lumpectomy with clear margins no lymph nodes involved; and currently going through proton & electron radiation treatment; should be complete mid September.
    The oncologist I saw wants to put me on tamoxifen after radiation and I am seriously thinking of declining it. I am peri-menopausal and during this phase of my life I know my estrogen levels are high (it’s natural). I also know that will pass as soon as I become menopausal (I’m in early 50s). Since tamoxifen is a KNOWN carcinogen I am very reluctant to ingest it. It is known to cause uterine cancer. I have no other history of breast cancer in my immediate family; I guess I lucked out because I never had children.

    I happen to value the quality of my life as it is. I don’t want some drug to take what I so strongly value away (with the possibility of bringing on an even worse cancer). Call it fear if you will, but I’m doing my research and I really don’t like what I’m finding in regards to tamoxifen.
    It doesn't seem worth the risk.